Texas, 2018

High Wind in Texas, January 10 to 11, 2018

January 10 to 11, 2018 · NWS MAF · 11 events in 8 counties and zones

Strong low to mid level winds at the base of a potent upper trough passing over the region imparted strong winds to the surface.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong low to mid level winds at the base of a potent upper trough passing over the region imparted strong winds to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 10, 5:49 AM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Jan 10, 5:49 AM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
549 AM CST Wed Jan 10 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Strong upper level storm system will track across the southern
plains today bringing with it very windy conditions by afternoon.
West winds of 25 to 40 mph with higher gusts can be expected along
with prevailing or tempo MVFR visibilities in blowing dust.
Winds will diminish only to 20 to 35 mph overnight. Will monitor
the potential for more blowing dust tonight.

12

&&

.PREV DISCUSSION... /issued 333 AM CST Wed Jan 10 2018/

DISCUSSION...
Water vapor imagery depicts a strong upper low INVOF SW AZ moving
e. Just e of said low models initialize a 115kt 3h jet that will
translate e this AM arriving across W TX around 18Z today.
Meanwhile a surface low will deepen in SE CO serving to tighten
MSLP gradient n of I-20. By 21Z today the mid/upper level trough
axis will be just to the w and 7h-5h OMEGA fields suggest there
will still be lift. Mid level winds veer strongly though between
21Z-24Z implying passage of the trough/onset of subsidence. In
general models have delayed and decreased today's wind potential
some. Still between 21Z-24Z 7h gradient tightens to near 80dam
with MSLP gradient 4mb/100-115nm. Even though MOS has trended
wind speeds down about 7KTS from 24hrs prior across the PB the GFS
soundings are still quite compelling for high winds, even across
the PB. As such we will upgrade to High Wind Warning across SE
NM/Upper Trans/Van Horn/GDP/Davis Mtns. Farther e into PB there
will be a narrower window for high winds, but by 00Z 45kt 85h
winds and 50-55kt 7h winds will cover much of the PB. As such we
will opt to include the parts of the PB in a wind advisory for now.
Recent dry spell will favor areas of BLDU. MSLP gradient will
stay tight into the night. As warning drops off across SE NM,
Davis Mtns and Van Horn area a follow-up advisory will likely be
needed. The surface low will move sewd into SW OK by 12Z/Thur with
attendant cold front shifting wind to n before 18Z/Thur, thus
much cooler Thur. Downslope winds will facilitate warm-up Fri, but
that won't last long as even colder air arrives early Sat AM.
Pattern then repeats with warmer wx Sun and another cold surge Mon
which may persist thru Wed.

FIRE WEATHER...
We have opted to cancel the watch as RHs will not be able to fall
below 20 pct. Instead we have issued a Fire Danger Statement. The
only fuel maps that are of interest are the NFDRS adjective maps
with high/very high fire danger forecast for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  44  51  26 /   0   0  10   0
Carlsbad                       68  44  54  29 /  20   0  10   0
Dryden                         74  46  63  34 /   0   0   0   0
Fort Stockton                  76  44  54  32 /   0   0  10   0
Guadalupe Pass                 58  36  48  33 /  20  10  10   0
Hobbs                          64  39  50  25 /  10  10  20   0
Marfa                          69  36  52  23 /   0   0  10   0
Midland Intl Airport           73  43  53  26 /   0   0  20   0
Odessa                         73  43  53  26 /   0   0  20   0
Wink                           71  43  56  25 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 AM this morning to 5 AM MST Thursday
     for Guadalupe Mountains of Eddy County.

     High Wind Warning from 11 AM this morning to 5 PM MST this
     afternoon for Central Lea County-Eddy County Plains-
     Northern Lea County-Southern Lea County.

TX...Wind Advisory from 1 PM this afternoon to 6 PM CST this evening
     for Andrews-Crane-Dawson-Ector-Gaines-Loving-Marfa Plateau-
     Martin-Midland-Pecos-Reeves County and Upper Trans Pecos-
     Ward-Winkler.

     High Wind Warning from 8 AM this morning to 5 AM MST Thursday
     for Guadalupe Mountains.

     High Wind Warning from noon CST /11 AM MST/ today to 6 PM CST /5
     PM MST/ this evening for Davis/Apache Mountains Area-Van
     Horn and Highway 54 Corridor.

&&

99/99/
Hazardous weather outlook, Jan 10, 4:56 AM CST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
456 AM CST Wed Jan 10 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
456 AM CST Wed Jan 10 2018 /356 AM MST Wed Jan 10 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect today for the Guadalupe and Davis
Mountains, Van Horn Highway 54 Corridor and southeast New Mexico
Plains.

A Wind Advisory is in effect this afternoon for the western and
central Permian Basin, Trans Pecos and Marfa Plateau.

A High Wind Warning remains in effect tonight for the Guadalupe
Mountains.

Elevated Fire Danger is expected this afternoon across much of west
Texas.

Areas of blowing dust could locally reduce the visibility to a mile
or less in dust prone areas.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
January 10, 10:40 AM CST to 8:50 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
State Official

McDonald Observatory recorded wind gusts to 58 mph.

High Wind, Guadalupe Mountains of Culberson County

When
January 10, 10:51 AM MST to January 11, 12:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
ASOS

Strong west winds were reported near Guadalupe Pass.

High Wind, Pecos

When
January 10, 3:41 PM CST to 4:17 PM CST
Where
Pecos forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Strong west winds were reported at Coyanosa.

High Wind, Pecos

When
January 10, 4:05 PM CST to 4:25 PM CST
Where
Pecos forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Strong west winds with a gust to 65 mph recorded at Fort Stockton.

High Wind, Ector

When
January 10, 4:05 PM CST to 4:56 PM CST
Where
Ector forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Strong winds reported in Odessa.

High Wind, Reeves County and Upper Trans Pecos

When
January 10, 4:15 PM CST to 5:15 PM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Strong west winds reported at Pecos.

High Wind, Winkler

When
January 10, 4:25 PM CST to 5:30 PM CST
Where
Winkler forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

Strong west winds reported at Wink.

High Wind, Ector

When
January 10, 4:30 PM CST
Where
Ector forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Power lines along South Loving Trail snapped.

High Wind, Midland

When
January 10, 5:15 PM CST to 6:14 PM CST
Where
Midland forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Strong winds were reported in Midland.

High Wind, Mitchell

When
January 10, 5:40 PM CST to 6:00 PM CST
Where
Mitchell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Strong west winds were reported at Colorado City.

High Wind, Guadalupe Mountains of Culberson County

When
January 10, 7:46 PM MST to January 11, 1:25 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

Strong winds reported near Guadalupe Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726800, 726806, 726804, 726801, 726817, 726805, 726803, 729556, 726816, 726802, 726818.